MAUDE Adverse Event Report: STRYKER SPINE-US TL DRAW ROD; MANUAL ORTHOPEDIC SURGICAL INSTRUMENT

STRYKER SPINE-US TL DRAW ROD; MANUAL ORTHOPEDIC SURGICAL INSTRUMENT
Model Number 580220101
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes Injury (2348); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a 3-level case (l2-l5), two (2) tritanium x tl draw rods were jammed/ damaged in the inserter intra-operatively.The first level (l4/5) implant was placed as planned, achieving the desired expansion and final placement.Upon implant insertion of the second level (l3/4), the inserter¿s draw rod would not detach from the implant.The surgeon used a slap hammer to disengage the implant but was unable to.The implant was then removed, un-collapsed (expanded to approximately 1mm) with the inserter.A new inserter was then assembled, and a new implant was attached.Based on the anteroposterior x-rays, the implant was placed slightly past midline.The surgeon attempted to re-attach the inserter to adjust the cage placement closer to midline but was unable to re-attach.The implant was left as is with satisfactory positioning.The inserter was tested on the back table where it was discovered that the draw rod was damaged and not able to be disassembled from the inserter.Subsequently, the third level (l2/3) was completed with an alternate static titanium implant system.There were no adverse consequences to the patient and surgery was successfully completed with a reported surgical delay of 1.5 hours.This record represents the second of the two draw rods.
 
Additional Manufacturer Narrative
Upon visual inspection it was noted that the instruments were received with the inner shaft jammed in the inserter.During functional inspection the tip of the draw rod disengaged from the body during attempted disassembly of the draw rod.Upon removal, the u joint ears were deformed and measured 0.195" on one side and 0.0140 one the opposite side, nominally 0.180" (measured with comparator).The inner shaft is no longer functional.Device history records were reviewed for this lot , no relevant manufacturing discrepancies were found.Complaint history records were reviewed for this lot, no similar complaints were identified.A corrective and preventative action was opened to identify the root cause of the deformation of the draw rod and subsequent jamming during use to prevent the recurrence of the issue.Per what was reported, the inserter was lubricated prior to use and the surgical technique was followed throughout the procedure.The inserter was not twisted or cantilevered, the inserter was unlocked during disassembly from the implant and during removal from disc space, the inserter was locked during impaction, while attaching the implant laser mark on the inserter denoted ¿lateral¿ was aligned with the laser mark on the graft block denoted "lateral", there was no cross threading between the implant/tube set/inserter during assembly.Furthermore it was reported that the disc space was tight and inserter was excessively impacted to place implant into final position (impaction force was rated as 4.5-5 on a scale 1-5 with 5 being excessive).9 mm cage was used, the implant was not undersized based off the trial height as 8 mm cage was not available.It is possible that excessive force applied to insert the cage into tight disc space contributed to binding between the cage and the inserter and difficulty with disassembling the inner shaft from the inserter.Per r&d analysis there is no evidence that implant sizing would impact these failures.Every size of implant is taller than the instrumentation including the junction block and tube set so even if the implant was a tight fit, the inserter features shouldn't be seeing the same frictional forces and bony anatomy that the implant is.A tight-fitting implant would require more impaction, however the impaction is most likely not a root cause of the failures.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Stryker initiated a voluntary recall on 17 march 2021 and an urgent medical device recall letter was sent to the affected customers notifying them of the product issue and associated risks and providing instructions pertaining to the removal and return of the product to stryker.
 
Event or Problem Description

Brand Name
TL DRAW ROD
Common Device Name
MANUAL ORTHOPEDIC SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10524776
Report Number0009617544-2020-00156
Device Sequence Number3154878
Product Code LXH
UDI-Device Identifier07613327366310
UDI-Public07613327366310
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number580220101
Device Catalogue Number580220101
Device Lot Number196354
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer10/28/2020
02/26/2021
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date11/19/2020
03/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
3004024955-3/11/2021001R
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;